Texas, 2014

Winter Weather in Texas, March 2, 2014

March 2, 2014 · NWS HGX · 2 events in 2 counties and zones

Freezing precipitation fall across the northwestern forecast area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Freezing precipitation fall across the northwestern forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 2, 3:44 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 2, 3:44 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
344 PM CST SUN MAR 2 2014

.DISCUSSION...
SHORT WAVE COMING INTO THE WESTERN CWA AND AFTER SEEING THE
SOUNDING FROM NEAR HOBBY AIRPORT HAVE DROPPED ANY FURTHER MENTION
OF SEVERE. ABUNDANT MOISTURE STILL IN PLACE AND SEA FOG CREEPING
INTO THE COASTAL AREAS. SHOWERS SHOULD FILL IN ACROSS THE AREA
BUT HAVE BACKED OFF ON QPF AS WELL. WILL STILL CARRY HIGHISH POPS
BUT FOR MAINLY SHOWERS. TEMPERATURE DROP HAS BEEN RUNNING 15-20
DEGREES IN LESS THAN HOUR WITH THE FROPA AND AS OF 3 PM 36-44
DEGREES WAS COMMON NORTH OF THE FRONT WHICH HAD JUST REACHED A
COLUMBUS TO MAGNOLIA TO LIVINGSTON LINE.

AS THIS VERY COLD AIRMASS PUSHES SOUTH THIS AFTERNOON AND NIGHT
EXPECTING WINDY CONDITIONS ACROSS THE WESTERN AND SOUTHERN AREAS
TO DEVELOP SO WILL MAINTAIN THE WIND ADVISORY. HAVE ALSO ISSUED
OUR FIRST WIND CHILL ADVISORY GIVEN THE NEW CRITERIA OF 10-15
DEGREES...NORTH TIER OF COUNTIES COULD SEE THESE READINGS MAINLY
BETWEEN AROUND 3 AM AND 8 AM. SOME CONCERN FOR SOME LIGHT
SLEET/GRAUPEL THIS EVENING THROUGH AROUND 3 AM FOR THE FAR
NORTHERN AREAS. PRECIP IS MOVING VERY QUICKLY NORTHEAST AND
TRANSLATING EASTWARD WITH THE ARRIVING UPPER TROUGH. THINKING NOW
IS THE PRECIP WILL COME TO AN END BEFORE ANY SIGNIFICANT
ACCUMULATION OF SLEET COULD OCCUR AND BEFORE TEMPERATURES DIP TO
THE MORNING LOWS. FOR NOW PLAN TO COVER THIS OCCURRENCE WITH AN
SPS.

TOMORROW SHOULD BE MOSTLY CLOUDY WITH SOME BREAKS WORKING IN FROM
THE NORTH BUT ANOTHER S/W IS HEADED THIS WAY ON TUESDAY AND WILL
GET THE MOIST UPGLIDE BACK IN FULL SWING BY LATE MONDAY NIGHT SO
EXPECTING SKIES TO BECOME MOSTLY CLOUDY TO CLOUDY WITH COLD
TEMPERATURES TRAPPED OVER THE AREA. S/W SHOULD ALSO LEAD TO
INCREASING RAIN CHANCES AGAIN TUESDAY MORNING WITH WIDESPREAD
LIGHT RAIN POSSIBLE BY NOON. A BREAK IN THE PRECIP SHOULD OCCUR
WEDNESDAY MORNING BUT NEXT AND MORE VIGOROUS S/W TRACKS THROUGH
CENTRAL TX AND SETX WEDNESDAY AFTERNOON SO RAIN CHANCES RETURN
WITH MORE LIGHT RAINS AND A NICE REINFORCING SHOT OF COLD AIR.
WARMING UP FRIDAY AS FLOW BECOMES SOUTHERLY IN RESPONSE TO THE
NEXT TROUGH DROPPING SOUTH THROUGH THE 4 CORNERS...FAVORING THE
ECMWF FOR NOW.

TEMPERATURES...HAVE BEEN ADJUSTED LOWER MORE OR LESS ACROSS THE
BOARD MORE IN LINE WITH OPNL ECMWF TEMPERATURES OR ENSEMBLE MEANS
IN THE EXTENDED.
45
&&

.MARINE...
SOME AREAS OF SEA FOG HAVE BEGUN TO DEVELOP NEAR THE
ENTRANCE TO GALVESTON BAY THIS AFTERNOON. THESE PATCHES OF FOG WILL
PERSIST UNTIL THE COLD FRONT PUSHES OFFSHORE. THE FRONT IS MOVING
INTO THE HOUSTON METRO AREA AND SHOULD BEGIN TO MOVE OFFSHORE FIRST
NEAR MATAGORDA BAY AROUND SUNSET AND THEN OFF THE COAST NEAR
GALVESTON AROUND 9PM. STRONG AND GUSTY NORTH WINDS WILL FOLLOW THE
FRONT. HAVE KEPT THE GALE WATCH IN PLACE FOR THE COASTAL WATERS AND
WILL ALLOW THE EVENING SHIFT TO DECIDE WHETHER TO REPLACE WITH A
GALE WARNING OR A SMALL CRAFT ADVISORY. EITHER WAY...HAZARDOUS
CONDITIONS ARE EXPECTED FOR ALL WATERS IN THE WAKE OF THE FRONT.

WINDS WILL BEGIN TO EASE LATE MONDAY AND TURN MORE NORTHEASTERLY
TUESDAY AS AN AREA OF LOW PRESSURE DEVELOPS ACROSS THE NORTHERN GULF
IN RESPONSE TO AN APPROACHING UPPER LEVEL DISTURBANCE. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      26  43  32  44  38 /  50   0  20  40  20
HOUSTON (IAH)              33  47  34  45  39 /  80  10  10  50  20
GALVESTON (GLS)            40  48  41  47  47 /  80  10  10  50  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND CHILL ADVISORY FROM 1 AM TO 8 AM CST MONDAY FOR THE
     FOLLOWING ZONES: BRAZOS...BURLESON...GRIMES...HOUSTON...
     MADISON...TRINITY...WALKER...WASHINGTON.

     WIND ADVISORY UNTIL 9 AM CST MONDAY FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...WALLER...
     WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST MONDAY
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     GALE WATCH FROM 11 PM CST THIS EVENING THROUGH LATE TONIGHT FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 6 AM TO NOON CST MONDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...45
Hazardous weather outlook, Mar 2, 4:04 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
404 PM CST SUN MAR 2 2014

TXZ163-164-176-177-195>198-032215-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-TRINITY-WALKER-WASHINGTON-
404 PM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
WIND CHILL ADVISORY IN EFFECT FOR WIND CHILLS DROPPING TO 14 TO 18
DEGREES TOWARD MORNING. SOME PATCHY SLEET OR GRAUPEL MAY OCCUR
DURING THE EVENING AND EARLY AM HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ178-179-199-032215-
MONTGOMERY-POLK-SAN JACINTO-
404 PM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
SOME SLEET OR GRAUPEL IS POSSIBLE TONIGHT ENDING BY 3 AM.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-TXZ200-210>214-226-227-235>238-032215-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-HARRIS-JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY-
WALLER-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
404 PM CST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
PATCHY FOG ALONG THE COAST MAY REDUCE VISIBILITIES TO LESS THAN 2
MILES UNTIL A COLD FRONT SCOURS OUT THE FOG BY 7 TO 8 PM. ISOLATED
STRONG THUNDERSTORMS MAY BE POSSIBLE THIS EVENING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 2, 3:47 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CST SUN MAR 2 2014

TXZ163-164-176>179-195>199-031230-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-
INCLUDING THE CITIES OF...CROCKETT...TRINITY...GROVETON...
MADISONVILLE...HUNTSVILLE...SHEPHERD...COLDSPRING...LIVINGSTON...
CORRIGAN...ONALASKA...CALDWELL...LAKE SOMERVILLE...
COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA...THE WOODLANDS...
CONROE...WILLIS
347 PM CST SUN MAR 2 2014

TONIGHT SOME SLEET OR GRAUPEL...SMALL ICY PELLETS...MAY MIX IN
WITH THE LIGHT RAIN AND SHOWERS AS A VIGOROUS UPPER LEVEL
DISTURBANCE MOVES THROUGH THE AREA. TEMPERATURES WILL FALL TO NEAR
FREEZING ACROSS THE AREA BUT THE PRECIPITATION MAY COME TO AND
BEFORE THE FREEZING TEMPERATURES ARRIVE.

SOME PATCHES OF ICE MIGHT BE POSSIBLE BY MORNING AS TEMPERATURES
FALL INTO THE UPPER 20S IF THE VERY COLD WIND AND SLIGHTLY DRIER
AIR DOESN'T SUCCEED IN DRYING OFF THE SURFACE.
Special weather statement, Mar 2, 5:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
530 PM CST SUN MAR 2 2014

TXZ163-164-176>179-195>199-030400-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-
INCLUDING THE CITIES OF...CROCKETT...TRINITY...GROVETON...
MADISONVILLE...HUNTSVILLE...SHEPHERD...COLDSPRING...LIVINGSTON...
CORRIGAN...ONALASKA...CALDWELL...LAKE SOMERVILLE...
COLLEGE STATION...BRYAN...BRENHAM...NAVASOTA...THE WOODLANDS...
CONROE...WILLIS
530 PM CST SUN MAR 2 2014

LIGHT SLEET OR SMALL ICY PELLETS MAY MIX IN WITH TONIGHT'S LIGHT
RAIN AS A NORTHEASTERN TEXAS UPPER LEVEL DISTURBANCE SKIRTS THE
AREA. BEHIND THIS AFTERNOON'S STRONG COLD FRONTAL PASSAGE...
TEMPERATURES HAVE QUICKLY FALLEN TO NEAR FREEZING AND ANY POST-
FRONTAL PRECIPITATION THAT DOES CONTINUE TO FALL WILL FALL THROUGH
A NEAR SURFACE SUB-FREEZING LAYER.

IF THE VERY COLD NORTH WIND AND SLIGHTLY DRIER AIR DOESN'T SUCCEED
IN DRYING OFF ROAD SURFACES...THEN PATCHES OF ICE MAY FORM EARLY
MONDAY MORNING AS TEMPERATURES FALL INTO THE UPPER 20S. NO ICE
ACCUMULATIONS ARE EXPECTED AT THE MOMENT WITH PRIMARILY ELEVATED
ROADWAYS...OR BRIDGES...BEING AT THE GREATEST RISK FOR HAZARDOUS
CONDITIONS.

IF PRECIPITATION BEGINS TO INCREASE LATTER TONIGHT FROM THE
WEST...THEN A SHORT FUSE WINTER WEATHER ADVISORY MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Brazos

When
March 2, 5:30 PM CST to 7:00 PM CST
Where
Brazos forecast zone
Reported by
Public
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

A thin layer of ice was reported in and around College Station.

Winter Weather, Burleson

When
March 2, 6:00 PM CST to 7:30 PM CST
Where
Burleson forecast zone
Reported by
Public
Coordinates
30.493, -96.621 (the zone’s center; the record gives no point)

A light glaze of ice was reported on vehicles across the southern part of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508344, 508345.